Has anyone been diagnosed with IBS and learn that it was thier birth control that caused the pain?

New Topic Locked Topic Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Aug 2007
Total Posts : 7
   Posted 9/6/2007 8:29 PM (GMT -6)   

Has anyone been diagnosed with IBS and learn that it was thier birth control pill that was causing all the pain and it wasn't IBS?
I need some help! I have been taking Yaz for about four months and ever since I started the pill I have had severe stomach pain. I was diagnosed with IBS but I'm wondering if it's the Yaz pill. Has anyone else suffered from severe stomach pain that they had to go to the ER? I have lost 25 pounds because I had so many bowel movements and they have put me on Librax which is an IBS medicationVIEW IMAGE.  But I'm wondering if it's the pill? My docotor wants me to switch to Ortho Novum 1/35-28 but I'm afraid of gaining weight. Is anyone on the Ortho? And if so have you had any side effects such as weight gain and stomach cramping? Please I need some guidance.

Regular Member

Date Joined May 2006
Total Posts : 105
   Posted 9/10/2007 10:15 AM (GMT -6)   
Hi Alexa- I'm not sure if you've already posted this info., but how were you diagnosed?  Have you been worked up? I'm not on Yaz nor do I know anyone who has been so I can't address the stomach pain issue as related to that.  I would imagine your OB/GYN MD would know better the answers to that question.  Let us know how you are doing.  Good luck.

Elite Member

Date Joined Feb 2004
Total Posts : 20552
   Posted 9/10/2007 3:26 PM (GMT -6)   
Birth control pills (of any kind) can wreak havoc...they promote bacterial over-growth which is why many women have re-occurring yeast infections...if you HAVE to be on the pill, make sure you're at least taking a good probiotic because the pill will mess up the balance of the gut flora (due to the bacterial over-growth it causes)....maybe find another form of birth control?

My bum is broken....there's a big crack down the middle of it!  LOL  :)

Veteran Member

Date Joined Jun 2005
Total Posts : 2976
   Posted 9/10/2007 4:04 PM (GMT -6)   
A few people on here prefer the Nova ring because it puts less hormones into the blood stream. Maybe explore that?

Yes, there are a few people on here who found that their BC made their IBS worse (not sure if anyone's been "given" IBS from it, but I don't see why it couldn't happen).

Veteran Member

Date Joined Apr 2005
Total Posts : 3269
   Posted 9/11/2007 1:15 AM (GMT -6)   
Hi Alexa,
I was on Ortho-Novum 1/35-28 for 7 years... It made my IBS worse and I gained 15 lbs (not a big deal since I was only 100 lbs).  Within 10 days of stopping the pill I felt 85% better (and gradually lost the weight).  I have since gotten on a lower hormone dose pill and am doing MUCH better.  I still have random IBS attacks, however, not nearly as often.  I also take probiotics and eat yogurt daily.  Good luck!  I hope you can get it figured out.

Veteran Member

Date Joined Jan 2004
Total Posts : 4151
   Posted 9/12/2007 1:05 PM (GMT -6)   
I actually am the opposite. I was on the Nuva Ring which has benefits because you get the hormones directly to your reproductive system and not via the digestive system. I loved loved loved it. I had to stop it because I could not take hormones anymore due to clotting risks and reoccuring migraines. As a result of stopping it, I have had more IBS symptoms because of it. I now have an copper IUD which I'm sure I will learn to like in time too but I sure do miss the Nuva Ring.
Co-Moderator ~ IBS Forum
Co-Moderator ~ Lupus Forum 
Dx: IBS 1989, Diverticulosis 2004, Idiopathic Acute Colitis 2006, UCTD 2007
Meds: Plaquenil 400mg, Chlorzoxazone 500mg, Lyrica 50mg, Protonix 40mg, Lodine XL 1000mg, Klonopin PRN, Miralax 17g, Supplements


mini mouse
Regular Member

Date Joined Sep 2007
Total Posts : 25
   Posted 9/17/2007 4:36 AM (GMT -6)   
Hi there, im a 29 year old female, about 9 months ago i suddenly started to have chronic yellow D up to 30 times per day! After being tested for everything under the sun & having doctors tell me im "normal" i stopped taking the pill & had slight improvement. The D was better but still persisting, so ive started to take VSL#3, i cant praise this product enough.... its fantastic, D has reduced to about 2 or 3 times per day. Id like to know if anyone else has tried VSL#3 

New Member

Date Joined Sep 2007
Total Posts : 4
   Posted 9/19/2007 10:25 AM (GMT -6)   
Im on yazmin, And my pains have got a lot worse, i dont know whether its consistant with the pill, but its something to consider

New Member

Date Joined Oct 2007
Total Posts : 10
   Posted 10/19/2007 10:47 AM (GMT -6)   
I was on Yaz and it caused a blood clot in my brain, which led to a stroke. I was hospitalized for many weeks and my doc is 100% sure that the Yaz caused my stroke. I never drank and I am not a smoker so the myth that negative symptoms occur in only those that smoke is false. Birth control almost killed me and I will never take it again. Go see your GYN asap. Any side effect can be the sign of something bigger.

New Member

Date Joined Oct 2007
Total Posts : 1
   Posted 10/23/2007 2:11 PM (GMT -6)   
I was on Yasmin for 10 months and it caused the worst IBS symptms i felt in my life. One day, i was sobbing in my GI dr's office, and he said to me that every woman with my severe symptomatology that was on the pill immediately began feeling ebtter once they got off them, and when i did get off them a few months later, i felt 100x better. i still suffer from chronic-C, but nothing like the pain and discomfort when i was on yasmin. good luck to you, and if you don't NEED to be on the pill, find an alternate birth control, for your own health's sake.

Regular Member

Date Joined Aug 2006
Total Posts : 126
   Posted 5/7/2008 6:45 PM (GMT -6)   
I can definitely say that birth control pills CAN cause IBS. I was put on the them at age 18 for poly-cystic ovaries. I gained 60pds in three months, developed anxiety attacks and horrible IBS to the point that I was in the bathroom with runs, cramping and nausea every night and got no sleep. My doctor insisted it was not the pill and changed me three times over a year. I finally gave up and quit the pill. I knew myself enough to know that I had been a socially active, healthy girl all my life and that the pill had to be the problem. Immediately all the systems went away upon stopping the pill, I moved to Charleston and got my life back.

Several years later the poly-cystic ovaries forced me to try the pill again. This time, the same side effects happened. Again, they tried me on several new pills. This time b/c i was much older, the systems got worse. Upon stopping the pill, the symptoms improved, but the IBS moved in permanently.

I have started taking digestive advantage and exercising regularly which has all but stopped the IBS. I will get it within a few days of my period. Good luck. NO pill for me again.
Always grateful for the blessings I do have!

New Member

Date Joined May 2010
Total Posts : 1
   Posted 5/4/2010 12:01 PM (GMT -6)   
I was dig with IBS a year after being on YAZ birth control......I am not sure if this is linked together but ever time i hear something it is linking both.....I DO NOT TAKE YAZ anymore.....I quit taking it almost a year ago and am suffering, i am 7 months pregnant and am not able to take care of my baby the way i should due to the IBS......SO please if you are taking YAZ please quit......and please if you get pregnant becareful, mine has gotten worse (my IBS)

New Member

Date Joined Jul 2011
Total Posts : 1
   Posted 7/2/2011 12:00 PM (GMT -6)   
Thank you for your posts.  Can anyone tell me what treatments they used and how they recovered? 
I was on Yaz and am in terrible shape!!!!  I had and still have the yellow stool.  My system doesn't absorbed well.  I really need the help.  I called Bayer and they said that Yaz causes Irritable Bowel Disease, which is much worse than IBS.  Basically your small intestine which absorbs nutrients is damaged!!!  How can they admit this and still sell the drug?????????  Yas already has an "black box warning" which is the highest level but we need it RECALLED.  THIS DRUG IS RUINING LIVES.  Stay off all prescription meds unless it's a life threatening event!  The doctors don't know what they are doing and they are playing God with our lives. 
I had to edit your post as phone numbers are not allowed
This is a very old thread from 2007.

Post Edited By Moderator (**tori**) : 7/3/2011 5:50:58 AM (GMT-6)

New Topic Locked Topic Printable Version
Forum Information
Currently it is Tuesday, October 25, 2016 2:12 PM (GMT -6)
There are a total of 2,711,834 posts in 299,027 threads.
View Active Threads

Who's Online
This forum has 153610 registered members. Please welcome our newest member, Zoomzoom.
365 Guest(s), 20 Registered Member(s) are currently online.  Details
George_, Bay Area Guy, lynbrez, richh, clo2014, Almost a 10, Zoomzoom, Girlie, Zaroshka, Paxton, Huddie, ks1905, PA_grandma, saozemko, Traveler, Blu's Mama, JackH, LMusings, gilly2, Tall Allen

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer